Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Indianapolis, IN

September 23, 2005Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 23, 2005, 4:10 PM EST for Lawrence County, Indiana. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2005, 4:10 PM EST (21:10 UTC)
Expired
Sep 23, 2005, 5:00 PM EST
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Lawrence County, IN

The radar

The Louisville radar (KLVX), 102 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 4:24 PM ESTTSTM WND DMG5 Wsw Bedford, INTREE FELL ON CAR ON US50 WEST...5 MILES WEST OF SR37. NO INJURIES.
Sep 23, 4:29 PM ESTHAIL 1.75Bedford, INREPORTED AT INTERSECTION OF SR37 AND US50.
Sep 23, 4:38 PM ESTHAIL 0.88Bedford, INONE MILE EAST OF AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 232110
SVRIND
INC093-232200-
/O.NEW.KIND.SV.W.0191.050923T2110Z-050923T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EST FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BEDFORD

* UNTIL 500 PM EST

* AT 406 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF MITCHELL...OR ABOUT 9 MILES SOUTHWEST OF BEDFORD...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEDFORD AROUND 425 PM EST
  MITCHELL AROUND 430 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3886 8665 3870 8667 3870 8632 3878 8629
      3887 8629

$$

OMITT
3 follow-up statements
000 
WWUS53 KIND 232129
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EST FRI SEP 23 2005

INC093-232200-
/O.CON.KIND.SV.W.0191.000000T0000Z-050923T2200Z/
LAWRENCE-
429 PM EST FRI SEP 23 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR SOUTHERN LAWRENCE COUNTY...

AT 428 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MITCHELL...OR ABOUT 9 MILES SOUTH OF BEDFORD...MOVING
EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN LAWRENCE COUNTY AROUND 440 PM EST
  RURAL SOUTHEASTERN LAWRENCE COUNTY AROUND 450 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3886 8665 3870 8667 3870 8632 3878 8629
      3887 8629

$$

CO
000 
WWUS53 KIND 232136
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EST FRI SEP 23 2005

INC093-232200-
/O.CON.KIND.SV.W.0191.000000T0000Z-050923T2200Z/
LAWRENCE-
435 PM EST FRI SEP 23 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR SOUTHERN LAWRENCE COUNTY...

AT 432 PM EST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH. AT 429 PM EST...GOLFBALL SIZE HAIL WAS REPORTED 
JUST SOUTH OF BEDFORD. THIS STORM WAS LOCATED NEAR MITCHELL...OR 
ABOUT 6 MILES SOUTH OF BEDFORD...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN LAWRENCE COUNTY AROUND 450 PM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3886 8665 3870 8667 3870 8632 3878 8629
      3887 8629

$$

CO
000 
WWUS53 KIND 232158
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 PM EST FRI SEP 23 2005

INC093-232209-
/O.EXP.KIND.SV.W.0191.000000T0000Z-050923T2200Z/
LAWRENCE-
459 PM EST FRI SEP 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAWRENCE COUNTY
EXPIRES AT 500 PM EST...

LAT...LON 3886 8665 3870 8667 3870 8632 3878 8629
      3887 8629

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 1:45 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 23, 1:45 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST FRI SEP 23 2005

.DISCUSSION...
MAIN SHORT TERM CHALLENGE WL BE TIMING/CVRG OF RWS/TRWS ACRS CNTRL
INDIANA TNGT AND TOMORROW...AND THEN THE FOCUS SHIFTS TO TIMING/CVRG
ACTIVITY AHEAD OF YET ANOTHER CD FNT. THE LATTER EXPECTED TO HAVE
MOIST STREAMING NWD AHEAD OF RITA TO WORK WITH. LATEST SFC ANLYS HAD
A SLOW MOVING CD FNT ACRS XTRM SRN INDIANA. MEANWHILE...KIND-88D AND
REGIONAL RADARS WERE SHOWING SEVERAL TRWS LINING UP FM AROUND
CRAWFORDSVILLE W TO NERN KS AHEAD OF A COUPLE OF IMPULSES IN THE
ZONAL FLOW BEST SEEN ON 6 HR GFS. FINALLY...RITA WAS NOW DOWN TO A
STG CAT 3 AND CONTINUING TO MOV TOWARDS XTRM SERN TX.

NOT REALLY HAPPY WITH EITHER MODELS QPF FIELDS TNGT. PREFER TO PLACE
HIGHEST POPS AND QPF ALONG AND N OF INTERSTATE 70 PER SAT AND RADAR
TRENDS. BUMPED TEMPS UP A TAD FOR THE OVRNGT DUE TO CLD CVR. CD FNT
TO RETREAT BACK TO THE N ON SAT AS UPR LVL WINDS BACK A BIT AS UPR
RIDGE BUILDS ACRS THE SERN CONUS AND RITA MOVES ASHORE. WL KEEP
SMALL POPS IN WITH THE WARM FNT LIFTING N ACRS THE FA.

PREFER GFS WITH HANDLING OF RITA AND APRCHG CD FNT DUE TO ITS
BETTER CONSISTANCY AND HANDLING OF TROPICAL SYSTEMS. GFS BRINGS A
PIECE OF ENERGY AND BLOB OF MOIST FM RITA N ACRS THE SAT NGT THROUGH
MON AHEAD OF APCHG CD FNT. SO WL KEEP POPS GOING AND GO WITH GOOD
CHC OR LIKELY POPS. FINALLY...ANOTHER...WEAKER SYS MOVES THROUGH
DURING THE MIDDLE OF NEXT WEEK WITH ANOTHER CHC OF RN.

PREFER COOLER DAYTIME HIGHS ON SAT AND SUN WITH BKN-OVC CLD CVR
EXPECTED. MEANWHILE...TNGTS LOWS WL BE TRICKY WITH NE SFC WINDS AND
MUCH DRIER DEW PTS TO OUR N (MID 50S COMPARED TO LOWER 60S TO LOWER
70S ACRS OUR FA) BUT THICK CLD CVR. MOS FAIRLY CLOSE AND WOULD
APPEAR TO BE IN THE BALLPARK WITH LOWS COOLER THAN OUR CURRENT DEW
PTS BUT NOT TOO COOL BASED ON CLD CVR.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOCH
Hazardous weather outlook, Sep 23, 3:02 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
302 PM EST FRI SEP 23 2005

INZ021-028>031-035>049-051>057-060>065-067>072-241100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
302 PM EST FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT. NO SEVERE STORMS ARE
EXPECTED...ALTHOUGH FREQUENT LIGHTNING AND GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY AND AGAIN ON
WEDNESDAY AND WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED ON
SATURDAY. IT IS TOO EARLY TO TELL WHETHER ANY SEVERE WEATHER WILL
OCCUR SUNDAY MONDAY OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

KOCH

In the hours before

Special weather statement, Sep 23, 1:36 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EST FRI SEP 23 2005

INZ035-036-044-232045-
FOUNTAIN-MONTGOMERY-PARKE-
INCLUDING THE CITY OF...CRAWFORDSVILLE
136 PM EST FRI SEP 23 2005

...STRONG STORMS MOVING THROUGH...

STRONG STORMS WILL MOVE ALONG THE BORDER OF FOUNTAIN AND PARKE
COUNTIES AND THEN INTO SOUTHERN MONTGOMERY COUNTY THROUGH 200 PM.
THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OVER
35 MPH.
Special weather statement, Sep 23, 2:03 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
203 PM EST FRI SEP 23 2005

INZ036-232115-
MONTGOMERY-
INCLUDING THE CITY OF...CRAWFORDSVILLE
203 PM EST FRI SEP 23 2005

...STRONG STORM MOVING ACROSS THE AREA...
A STRONG STORM WILL MOVE ACROSS SOUTHERN MONTGOMERY COUNTY THROUGH
230 PM. THE STORM IS MOVING EAST AT ABOUT 25 MPH AND WILL MOVE
NEAR THE NEW MARKET AREA AROUND 215 PM. AREAS NORTH OF LADOGA WILL
SEE THE STORM AROUND 225 PM. SMALL HAIL...WIND GUSTS OVER 35
MPH...AND HEAVY RAIN ARE POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.